Hail, Lane
- When
- April 23, 4:52 PM CST
- Where
- Lane County, 2.34 mi SSW of Shields
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.590, -100.470
A public report of 1.25 inch hail.
A compact upper-level shortwave moved across western Kansas on 4/23. An associated boundary stalled in far eastern Colorado with CAPE values of 1500-2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A compact upper-level shortwave moved across western Kansas on 4/23. An associated boundary stalled in far eastern Colorado with CAPE values of 1500-2000 J/kg. The event started with weaker supercells that eventually transitioned to a messier and incoherent storm mode. The storms produced multiple severe wind and hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 3:04 PM CST, 1 hour 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 404 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday. - Unseasonably cool temperatures are expected Friday. && .UPDATE... Issued at 355 PM CDT Wed Apr 23 2025 **MESOSCALE DISCUSSION** Our special 20Z RAOB showed about 1500 J/kg CAPE, but the low level wind shear was weak (32 m2/s2 SRH). This RAOB also showed that our LCL's are high (~1800 m). This low level shear is expected to increase a bit in the 6 to 7 pm period, however, low level SRH is still expected to remain on the weak (50 to maybe 100 SRH) by this evening. Forecast CAPE is expected to peak around 2000 J/kg in the 5 to 7 pm period. There is weak surface moisture convergence stretching from Oakley down along the Highway 83 corridor. This is where storms are expected to develop first along this zone in the 4 to 6 pm period. Bulk shear from the RAOB is on the weaker side for supercells at 30 kt, but could increase to 40 kt over the next few hours. This would be on the lower end threshold for supercells. The main threats in order of most likely to least would be hail size in the 1" to 2.5" range, damaging straight line winds in the 60 to 75 mph, and perhaps an isolated/brief tornado. Storm mode should evolve to a more messy mode by mid evening as storm interactions increase and as upper level ventilation flow is not expected to be all that strong. It is not exactly clear in how the more robust severe threats will evolve as these storms head east to the Highway 283 corridor. && .DISCUSSION... Issued at 249 PM CDT Wed Apr 23 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from west central Kansas northeast into north central Kansas. Thunderstorm chances (50-70%) return early this evening, increasing overnight as the SREF indicates another compact upper level shortwave perturbation ejecting east-northeast out of the Southern Rockies into the Western High Plains. In response, a stalled boundary attendant to a surface low in eastern Colorado and stretching northeast across west central Kansas into north central Kansas is projected to lift slowly north through this evening. Meanwhile, prevailing southerlies will continue to draw moisture into south central Kansas and much of southwest Kansas with mid/upper 50s(F) dewpoints spreading further north/northwest through southwest Kansas with the lower 60s(F) moving up into south central Kansas by early evening, increasing instability with MUCAPE values upward of 1500-2000 J/kg. Despite a fairly weak field of westerlies aloft, sufficient instability combined with steepening mid-level lapse rates from diurnal heating behind an exiting cloud shield in central Kansas will set the stage for thunderstorm development as H5 vort maxima associated with the small shortwave trough pushes through the high plains early this evening, interacting with the aforementioned boundary. In accordance with most CAMs, the best chance for storm development is projected to be across extreme southwest Kansas into west central Kansas generally after 21-22Z with storms then spreading east-northeast into central Kansas overnight. This is also supported by the latest HREF painting a corridor of a 70-90% probability for 6-hr QPF exceeding 0.25 of an inch initially in far southwest Kansas, then tracking east-northeast across the remainder of west central and southwest Kansas by late evening. Dependent on lingering outflow boundaries from potential activity tonight, thunderstorm chances (50-70%) continue into Thursday as medium range ensembles indicate little change to the overall pattern with a west-southwesterly flow aloft prevailing across the Western High Plains, downstream of an increasingly more negatively-tilted upper level trough pushing ashore off the Pacific into southern California. Surface low is projected to still be situated in eastern Colorado with an attendant frontal boundary extending northeast through northwest Kansas toward southern Nebraska. Another 24 hours of prevailing southerlies will enhance moisture advection into south central and much of southwest Kansas ahead of a sharpening dryline extending southward of the surface low into the vicinity of the New Mexico/Texas border, providing ample instability. Once again, thunderstorm development is expected sometime late Thursday afternoon into Thursday evening as another series of H5 vort maxima eject out of the Southern Rockies, interacting with the aforementioned dryline/adjacent frontal boundary. A less active period is forecast Friday as weak ridging aloft builds in across the Western High Plains in conjunction with a cold front pushing southward through western Kansas into the Texas Panhandle/western Oklahoma, lowering precip chances. Above normal temperatures are forecast tonight as prevailing southerlies further draw warmer air into western Kansas, not to mention draw increased moisture into the area. With the latest HREF showing a 50-70% probability of temperatures dropping below 55F in west central and extreme southwest Kansas to a 60-80% probability of temperatures slipping below 60F in central Kansas, look for widespread lows in the 50s(F). Slightly cooler temperatures are expected Thursday with potential lingering morning convection and increased cloud cover. Expect afternoon highs generally up into the lower/mid 70s(F) with the HREF showing a 70-90% probability of temperatures exceeding 70F. However, highs may struggle to climb out of the 60s(F) in areas of prolonged cloud cover/lingering rain. Unseasonably cool temperatures are likely Friday in wake of a cold front pushing through western Kansas Friday morning. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1155 AM CDT Wed Apr 23 2025 Thunderstorms are expected to develop across portions of southwest Kansas generally after 21-23Z, potentially affecting the vicinity of all TAF sites periodically through early Thursday morning. Otherwise, VFR conditions are expected to prevail through late evening. Light southeasterly upslope winds and higher relative humidity will be conducive to low level stratus development late tonight as suggested by the HRRR, resulting in potential MVFR cigs in vicinity of all TAF sites developing generally after 08-10Z. As for winds, South-southeast winds around 15 to 25kt with gusts up to 30kt are expected to persist through mid/late evening as a stalled front boundary extending from west central Kansas northeast up into north central Kansas begins to lift slowly north this afternoon. Outside of possible gustier winds from thunderstorm outflow, winds are expected to subside somewhat tonight with loss of daytime heating. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sugden DISCUSSION...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 343 PM CDT Wed Apr 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240500- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop across west central Kansas and extreme southwest Kansas early this evening, then spread east-northeast toward central Kansas overnight. The strongest storms will be capable of producing up to 2 to 3 inch hail and damaging winds in excess of 60 to 70 mph. Isolated tornadoes are possible. Due to the expected slow moving nature of potential storms, heavy rainfall associated with the strongest storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible across portions of southwest and central Kansas Thursday. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally west of a Hays to Coldwater line, generally after 5 PM CDT.
Preliminary Local Storm Report
National Weather Service Dodge City KS
503 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail 2 SW Shields 38.59N 100.47W
04/23/2025 E1.25 Inch Lane KS Public
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
512 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 SSE Shields 38.60N 100.43W
04/23/2025 E2.00 Inch Lane KS Public
Hail up to 2 inches in diameter covering the
ground.
&&
AWJSpecial Weather Statement
National Weather Service Dodge City KS
516 PM CDT Wed Apr 23 2025
KSZ084-085-232300-
Stevens KS-Morton KS-
516 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES THROUGH 600 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Wilburton around 520 PM CDT.
Rolla around 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3699 10187 3703 10192 3738 10158 3714 10123
3700 10144
TIME...MOT...LOC 2216Z 224DEG 21KT 3703 10178
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SPRINGERPreliminary Local Storm Report
National Weather Service Dodge City KS
518 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail Shields 38.62N 100.44W
04/23/2025 M1.75 Inch Lane KS Emergency Mngr
Just slightly over golf ball.
&&Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 4 WSW Plymell 37.80N 100.94W
04/23/2025 M1.00 Inch Finney KS Public
&&
RCBPreliminary Local Storm Report
National Weather Service Dodge City KS
552 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail Scott City 38.48N 100.91W
04/23/2025 E1.75 Inch Scott KS Public
Report from mPING: Golf Ball (1.75 in.).
&&The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
A public report of 1.25 inch hail.
An emergency manager reported 1 inch hail.
A NWS employee reported hail just over 2 inches in size.
An emergency manager reported hail just slightly larger than golf ball sized hail.
A public report of multiple two inch hail stones.
A mPING report of golf ball sized hail.
Social media report of penny to quarter size hail 2 miles southwest of downtown Garden City.
A public report of 1 inch hail.
Pictures from social media show 2 inch hail in Garden City. Also at the same time there was video showing at least quarter-sized hail sent via social media.
Social media report had a picture showing quarter size hail.
Law enforcement reported 1 inch hail in Garden City.
Law enforcement reported 1.5 inch hail.
Mesonet recorded a 57 mph wind gust. Another nearby mesonet recorded a 55 mph wind gust a few minutes prior.
A personal weather station recorded a wind gust of 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244218, 1244222, 1244223, 1244219, 1244220, 1244224, 1244212, 1244225, 1244213, 1244217, 1244214, 1244221, 1244215, 1244216.